There is no hard and fast rule regarding drug discontinuation. The plan for each hospice patient will depend upon their individual condition, prognosis, and goals of care. In many cases, the doses being used will not be great enough to result in any significant withdrawal or rebound effects upon abrupt discontinuation of the drug. It is important for the clinician to be aware of the potential for these types of drugs to cause adverse effects if withdrawn abruptly. Decisions regarding tapering of medications can then be addressed in light of the hospice patient's current condition, the dosage of medication, and the duration of therapy with the medication. Some strategies for gradual discontinuation have been provided here and should be considered as starting points in a patient's plan for gradual dose reduction. Once the process of gradual dose reduction is initiated, it should be individualized and modified depending upon the patient's response. In dying hospice patients who are no longer able to swallow medication, it is generally acceptable to discontinue many of these medications abruptly.
Beta-blockers (metoprolol, atenolol) are one of the more widely known examples of drugs that usually requires tapering. In general, if beta-blockers are stopped abruptly the patient will be at risk for rebound hypertension, angina, and tachycardia. Patients on higher doses will be at greater risk for those problems. Patients on the lower entry-level doses such as metoprolol 25mg bid probably will not be adversely affected by an abrupt discontinuation. Beta blockers may need to be tapered over 7 to 10 days depending upon the dosage.
Antidepressants may need to be tapered over 3 to 4 weeks (reduced by 25% a week) to avoid withdrawal symptoms. This is true of SSRI type and Tricyclic type of antidepressants. SSRI withdrawal symptoms include: flu-like symptoms (muscle aches, nausea-vomiting, diarrhea), insomnia, irritability, depression, flushing, sweating, dizziness, and "electric-shock" sensations in various parts of the body. Tricyclic withdrawal symptoms are similar to that of the SSRI drugs, but without the dizziness or the "electric shock" sensations. The withdrawal syndrome has been reported most commonly with Paxil and Effexor, but may occur with any antidepressant. Patients on lower doses may have doses reduced by 50% per week over 1 to 2 weeks.
Antipsychotic drugs may need to be tapered over 1 to 2 weeks to avoid withdrawal symptoms that may include: sweating, salivation, runny nose, flu-like symptoms, parathesia, increased urination, vertigo, agitation, anorexia, and psychosis. Antipsychotics may be stopped abruptly if severe adverse effects are present (dystonia, agranulocytosis). If abrupt discontinuation is necessary, withdrawal symptoms may be managed with benzodiazepines or valproic acid.
Anticonvulsants may need to be tapered by 25% a week to reduce the risk of seizures. More rapid tapering may be initiated if there are serious adverse effects present, however, smaller dose reductions may be necessary if seizure control has been poor. Ideally, taper should start after a new agent has been titrated to an effective dose. Gabapentin & Pregabalin withdrawal symptoms may include anxiety, insomnia, nausea, pain, & sweating in addition to seizure activity.
Benzodiazepines when stopped abruptly from moderate to high doses may result in a true physiological withdrawal and may also cause a relapse in the original anxiety symptoms that the patient was being treated for. Symptoms of benzodiazepine withdrawal include: sweating, tremor, agitation, nausea, and tachycardia. At very high doses, abrupt stoppage of the drug may result in seizures. Patients on high doses may need to be tapered over 4 weeks. Those at the low end of the dosage range may not require a taper.
Muscle relaxants, including Baclofen, Carisoprodal, and Tizanidine may need to be tapered over 1 week to avoid symptoms ranging from mild reactions of body aches, anxiety, sweating, and insomnia to severe reactions including hallucinations, hypertension, tachycardia, and seizures. Doses in the lower range are generally associated with only mild reactions upon abrupt discontinuation.
Corticosteroids may need to be tapered to avoid a rebound of symptoms of the underlying condition being treated (flares of rheumatoid arthritis, lupus, dermatitis) as well as to avoid steroid withdrawal symptoms. Steroid withdrawal symptoms include: flu-like symptoms (muscle aches, nausea/vomiting, diarrhea), hypotension, abdominal pain, weakness, and weight loss. Steroid withdrawal symptoms are due to the unmasking of adrenocortical suppression seen with the abrupt stoppage of corticosteroids in patients on long-term therapy. Generally significant adrenocortical suppression is not a concern in patients who have received corticosteroids for 3 weeks or less and have not received a dosage of > 20mg/day of Prednisone or Prednisone equivalent (dexamethasone > 3mg/day). Abrupt cessation in these patients is unlikely to trigger significant steroid withdrawal symptoms. For patients who have been on higher dose steroids or receive courses of therapy longer than 3 weeks, a gradual taper is recommended. Steroid doses may initially be reduced rapidly (by halving the dose every 2 days) until physiological doses are reached (prednisone 7.5mg daily or equivalent), then more slowly (1-2 mg/week) to allow the adrenals to recover.
Clonidine, the antihypertensive medication, may need to be tapered over 2 to 4 days to reduce the risk of a discontinuation syndrome. The discontinuation syndrome with Clonidine consists of rebound hypertension, headache, anxiety, insomnia, sweating, tachycardia, tremor, muscle cramps, hiccups,nausea, and salivation. Rarely, in extreme cases of abrupt withdrawal off of very high doses, encephalopathy, stroke, and death have been reported. The risk of the discontinuation syndrome is greater with oral Clonidine than with the Transdermal patch, however, it is recommended that the patch be tapered or the patient switched to oral and then tapered.
Opioid withdrawal symptoms consist of runny nose, tearing, chills, muscle aches, vomiting, diarrhea, cramps, anxiety, insomnia, and agitation. Rebound pain from the underlying condition being treated may also present. Initial dosage reduction should be at an increments of 25% every 3 days.
|I need to eat breakfast, am snack, lunch, pm snack, dnenir and night time snack. All of this in an attempt to regulate the bloodsugar level. I count calories, watch sugar and carb intake and so far have kept my A1C number down to way below where it needs to be. I can eat what I want, I just have to count it and be reasonable with portions and nutrition. Changed from white to wheat bread, things like that. You would be surprised sometimes at what a portion size is and if it fills you up. My body is getting used to eating like this. Secondly, my friend has to eat at certain times, where I am more flexible. He has to take shots before he eats and needs the food in his system to process the insulin. He is much more routine based than I am. I am a Type 2 diabetic and he is a Type 1. Therein lies the difference, with shots you have to follow a much stricter routine and often times one must eat the at more exact/same times of each day. This also helps to regulate the overnight blood sugar so when he and I get up in the morning we're ok as well.
Posted 10/16/2012 08:35:06 AM
|Hi Alana!We're thinking of you every day Alana and can't wait to see you and Clint and meet ltlite Nolan!! He is beautiful! We definately need to come up with a team name and get all these grandsons some ltlite jerseys to have their own ball team or hockey team or some kind of team!! Thanks Tessa for doing this page and keeping all of the friends and family so updated on Alana! It's very much appreciated. If there is anything we can do for you Alana or Clint, please let us know!! Sending you lots of love and best wishes for a quick recovery Dana, Darren, Drake and Riley xox
Posted 9/18/2012 05:23:00 PM
|First 10||<<Previous 10||Next 10 >>||Last 10|
Education Resources and Support for Hospices
Stay up-to-date on the latest hospice pharmacy benefits management information and tools with a variety of education resources and support at no extra charge. We offer presentations live at your facility, over the Internet or viateleconference, online service education programs, customized courses, and courses accredited for nursing continuing education credit.
Our palliative care experts provide clinical consulting on important medication management and care decisions. Our non-dispensing pharmacists provide focused attention and unbiased advice.
Why Use A PBM?
Contracting with multiple pharmacies, doing all the reporting, trying to stay current with medical practices and stay compliant while keeping costs down? There’s an easier and more effective way.